Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Nashville, TN

February 16, 2023Houston County, Montgomery County, Stewart County, Tennessee

NWS Nashville, TN issued this flash flood warning at Feb 16, 2023, 11:54 AM CST for Houston County, Montgomery County, Stewart County, Tennessee. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2023, 11:54 AM CST (17:54 UTC)
Expired
Feb 16, 2023, 3:45 PM CST
In force
4 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Houston County, TN, Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 64 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 11:55 AM CSTFLASH FLOOD4 Nne Dover, TNDAYCARE EVACUATED AT 119 ROBERTSON HILL ROAD DUE TO FLOODING APPROACHING BUILDING.
Feb 16, 11:55 AM CSTFLASH FLOOD4 Nne Dover, TNDAYCARE EVACUATED AT 119 ROBERTSON HILL ROAD DUE TO FLOODING APPROACHING BUILDING.
Feb 16, 12:16 PM CSTFLASH FLOOD6 Sw Dover, TNUPPER STANDING ROCK ROAD CLOSED DUE TO FLOODING.
Feb 16, 12:16 PM CSTFLASH FLOOD6 Sw Dover, TNUPPER STANDING ROCK ROAD CLOSED DUE TO FLOODING.
Feb 16, 12:26 PM CSTHEAVY RAIN 3.286 Wnw Dover, TNMESONET STATION STHT1 DOVER STILLY HOLLOW.
Feb 16, 12:26 PM CSTHEAVY RAIN 3.286 Wnw Dover, TNMESONET STATION STHT1 DOVER STILLY HOLLOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

183 
WGUS54 KOHX 161754
FFWOHX
TNC083-125-161-162145-
/O.NEW.KOHX.FF.W.0001.230216T1754Z-230216T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1154 AM CST Thu Feb 16 2023

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northwestern Houston County in middle Tennessee...
  Northwestern Montgomery County in middle Tennessee...
  Stewart County in middle Tennessee...

* Until 345 PM CST.

* At 1154 AM CST, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 3 and 4 
  inches of rain have fallen. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Clarksville, Dover, Big Rock, Indian Mound, Land Between The 
  Lakes, Woodlawn and Houston County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3661 8804 3667 8791 3666 8785 3663 8785
      3663 8784 3664 8713 3628 8795 3634 8797
      3637 8800 3639 8801 3641 8803 3643 8804
      3645 8806 3648 8805 3649 8806 3651 8804
      3655 8803

FLASH FLOOD...OBSERVED

$$

Whitehead

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 16, 10:56 AM CST, 58 minutes earlier.

Area forecast discussion, Feb 16, 10:56 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1056 AM CST Thu Feb 16 2023

...New UPDATE...

.UPDATE...
Issued at 1056 AM CST Thu Feb 16 2023

Tweaked current hourly temperature, dewpoint, wind speed/wind
direction, and sky condition grids blending them with previously
forecasted associated hourly gridded late morning through early
afternoon hourly values. CONSShort 16/15Z initializing best and
depicts most realistically weather pattern evolution through
remainder of morning hours as compared to fellow CAMs solutions.
Today's latest SPC Convective Outlook as for areal coverage and
reasoning has not changed much for mid state region from previous
issuance. Current regional temperature trends generally in line
with forecasted afternoon highs. Current atmospheric status across
our area continues to support previous morning forecast issuance
reasoning. Remainder of forecast continues to be on track. Sent
out a few minutes ago a refreshed suite of forecast products.

&&

.SHORT TERM...
(Today through Friday)
Issued at 218 AM CST Thu Feb 16 2023

This is turning out to be a very interesting forecast for
February! I might have even forgotten for a bit that it is barely
mid February. We had a few strong storms overnight with the warm
sector but this has transitioned to a heavy rainfall threat at the
moment. 06Z sounding had a surface cape of 62 J/KG but a PW of
1.20 inches. Cancelled Watch #34 for our CWA as convection seems
to be elevated and HRRR shows the CAPE really dropping off through
10Z. Fully expect additional watches later this morning and
afternoon with the very strong cold front.

Severe parameters from the 06Z HRRR is very impressive today
especially this afternoon and early evening. It has very high
shear and helicity through the day. MUCAPE picks up near the
Tennessee River by 15/16Z to 1100+ J/KG and spreading to Nashville
Metro by 18/20Z of 1200+ J/KG and then dropping to 500-700 J/KG
by 23Z. Timing is very challenging as it seems like the potential
for severe weather will be through the day. It might be easier to
say when it will end and that will be with the cold front. Making
an educated guess...the best timing is just out a head and with
the front...or from noon west to 6 pm east. Please stay weather
aware as all severe weather types of straight line
winds...hail...and tornadoes will be possible. The HRRR supercell
composite and Significant Tornado Parameter really highlights
several areas across middle TN from 18-00Z. Please stay weather
aware and please encourage your social network to do the same.

Once the cold front passes it will be on the cold side tomorrow
with highs in the upper 30s to middle 40s.

&&

.LONG TERM...
(Friday Night through next Thursday)
Issued at 218 AM CST Thu Feb 16 2023

One item to note is the mixed precipitation just before sunrise
Friday morning is no longer in the grids.

Dry weather stays around through the weekend with gradual
warming. By Sunday highs will be mid 50s to around 60 with mostly
sunny skies. The next rain chances will be on Monday with a
couple of impulses and a low/trof over Canada. Rain stays in the
extended forecast with thunderstorms returning again Tuesday
night(ish).

&&

.AVIATION...
(12Z TAFS)
Issued at 538 AM CST Thu Feb 16 2023

It's going to be a stormy day across Middle Tennessee. Storms are
already developing across the northwest portion of Middle
Tennessee, and more storms will move across the mid state this
afternoon with the fropa. Look for ceilings to remain MVFR/IFR
thru the TAF period, with LLWS also developing due to the strong
near-surface winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  34  43  25 / 100  80   0   0
Clarksville    70  33  42  25 / 100  40   0   0
Crossville     64  31  37  20 /  80 100  10   0
Columbia       69  33  42  22 / 100  80   0   0
Cookeville     67  33  38  23 /  90 100   0   0
Jamestown      66  31  37  22 /  90 100  10   0
Lawrenceburg   69  33  41  22 / 100  90   0   0
Murfreesboro   70  34  41  21 / 100  90   0   0
Waverly        68  31  41  24 /  90  40   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......JB Wright
SHORT TERM...12
LONG TERM....12
AVIATION.....Rose
Hazardous weather outlook, Feb 16, 2:15 AM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
215 AM CST Thu Feb 16 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-170815-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
215 AM CST Thu Feb 16 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Strong to severe storms will be possible this morning through the
afternoon hours. Strong to damaging wind gusts will be the primary
threat, but isolated tornadoes as well as heavy rain leading to
flooding will also be possible. The threat of severe weather will
come to an end with the passing of the cold front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local and state guidelines.

12

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 11:28 PM CSTSpecial Weather StatementOHXTrousdale32 min
Feb 15, 11:35 PM CSTSpecial Weather StatementOHXWilliamson25 min
Feb 15, 11:57 PM CSTSpecial Weather StatementOHXWilson33 min
Feb 16, 12:07 AM CSTSpecial Weather StatementOHXStewart38 min
Feb 16, 12:45 AM CSTSpecial Weather StatementOHXWilliamson30 min
Feb 16, 12:49 AM CSTAreal Flood AdvisoryOHXHickman, Humphreys, Perry116 min
Feb 16, 6:01 AM CSTAreal Flood AdvisoryOHXHouston, Humphreys, Montgomery, Robertson, Stewart4 hr
Feb 16, 9:58 AM CSTAreal Flood AdvisoryOHXMontgomery, Stewart2 hr
Feb 16, 1:19 PM CSTTornado WarningOHXHumphreys41 min
Feb 16, 1:50 PM CSTTornado WarningOHXDickson, Humphreys25 min
Feb 16, 2:59 PM CSTSevere Thunderstorm WarningOHXDavidson18 min
Feb 16, 3:27 PM CSTAreal Flood AdvisoryOHXDavidson, Rutherford, Sumner, Williamson, Wilson2 hr
Feb 16, 3:36 PM CSTAreal Flood AdvisoryOHXBedford, Lewis, Marshall, Maury, Rutherford, Williamson114 min
Feb 16, 3:39 PM CSTAreal Flood AdvisoryOHXGiles, Lawrence, Marshall, Maury3 hr
Feb 16, 3:42 PM CSTTornado WarningOHXGiles, Lawrence, Maury33 min
Feb 16, 4:35 PM CSTTornado WarningOHXBedford, Marshall12 min
Feb 16, 4:56 PM CSTSevere Thunderstorm WarningOHXBedford, Giles, Marshall34 min
Feb 16, 5:00 PM CSTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson30 min
Feb 16, 5:01 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence44 min
Feb 16, 5:18 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford27 min
Feb 16, 5:28 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Smith, Wilson11 min
Feb 16, 5:54 PM CSTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White23 min

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.